When I was first diagnosed with Fibromyalgia the first medication they gave me was pregabalin (Lyrica). That was in July of 2006. The commercials for Lyrica were not even out yet. It had just been approved for Fibromyalgia (FM) by the Canadian government. The rheumatologist said it was very new and no known side effects. Well that stood out in mind when he said that because I had been in this situation before with a migraine medication and found out there were many adverse side effects. So this did ring a bell with me. However, I went on the Lyrica.
With that being said, results of a new trial for Lyrica came out last week in Neurology by Dr. Martin Salinsky, MD, et al. on March 5th, 2010. Here is an excerpt:
Cognitive effects of pregabalin [Lyrica] in healthy volunteers: A double-blind, placebo-controlled trial – Source: Neurology, Mar 2010
Background: Anti-epileptic drugs (AEDs) can be associated with neurotoxic side effects including cognitive dysfunction, a problem of considerable importance given the usual long-term course of treatment. pregabalin is a relatively new AED widely used for the treatment of seizures and some types of chronic pain including fibromyalgia. We measured the cognitive effects of 12 weeks of pregabalin in healthy volunteers.
Conclusion: At conventional doses and titration, pregabalin induced mild negative cognitive effects and neurotoxicity complaints in healthy volunteers. These effects are one factor to be considered in the selection and monitoring of chronic AED therapy.
Class of Evidence: This study provides Class I evidence that pregabalin 300 mg BID negatively impacts cognition on some tasks in healthy volunteers.
Source: Neurology, Mar 2010. 2;74(9):755-61. PMID: 20194915, by Salinsky M, Storzbach D, Munoz S. Oregon Health & Science University, Portland, Oregon, USA. [Email: Salinsky@ohsu.edu]
They got these results in healthy volunteers in only 3 months. Imagine the effects on someone who is not healthy. Who has been sick, injured, traumatized, dis-eased or in otherwise having a compromised well-being, and has taken it for 1 or 2 years not just 12 weeks. Well I can tell you it was not fun. In the end the brain fog was so bad I felt like a zombie. My short term memory was in the pits. My speech slowed right down. I just couldn’t think anymore. I would read a page in a book then have to read it over because I didn’t know what I read. It was awful. It even causes weight gain. Significant in some.
When I finally said NO MORE! I think just coming off that horrible drug and clearing my head was enough to make me feel alot better. It was like a black veil being taking off my head, or being kept in a closet and finally being let out to see the sunshine.
This was my experience. How was yours?
Just started Lyrica for fibromyalgia and post-herpetic shingles pain. I do notice a bit more trouble searching for the right word; however, the pain relief is so dramatic that it is worth it. I am able to do things again such as rake leaves and vacuum the house, walk the dog a miler rather than just a block. I never eat processed foods anyway and am generally health except for the blankety-blank pain. If I get brain fog will ask the doctor to adjust dosage. Thank you for your caveats and my compliments on your blog.
Sorry for the delay in my reply. Thank you for your comments I really do appreciate them!! My son just got married over the weekend so I have been very busy!!
First, I have to say I’m very sensitive to controlled (and uncontrolled) substances of any kind. That said, I find the low dose I’m on (50 mg/2 x day) impedes intellectual, emotional and organizational processes, and as you say, with ongoing health issues already affecting my cognitive abilities, this is extremely debilitating.
There are much better medications out there. Please do yourself a favor and get off the drug and see what a difference it makes in your overall health. If you must take something for pain try Meloxicam. Best to get off of all processed food. World of difference.
I agree with most of what is said here.
thx for all these useful info ,will be happy to read more about this soon ! wty1d8
I think Lycria has caused me to have glaucoma…does anyone else have this complant…would like to hear ..thanks…
I have not heard of anyone, however, I am not surprised.
Yes, really. I agree with told all above. Let’s discuss this question. Here or in PM.
Were you on Lyrica?
Pingback: Tinnitus Lyrica « Tinnitus Retraining Therapy